EconPapers    
Economics at your fingertips  
 

Correlation between variables subject to an order restriction, with application to scientometric indices

Miguel A. García-Pérez and Vicente Núñez-Antón

Journal of Informetrics, 2013, vol. 7, issue 2, 542-554

Abstract: Variables subject to an order restriction, for instance Y≤X, have a bivariate distribution over a non-rectangular joint domain that entails a non-null and potentially large structural relation even if the variables show no association (in the sense that particular ranges of values of X do not co-occur with particular ranges of values of Y). Order restrictions affect a number of scientometric indices (including the h index and its variants) that are routinely subjected to correlational analyses to assess whether they provide redundant information, but these correlations are contaminated by the structural relation. This paper proposes an alternative definition of association between variables subject to an order restriction that eliminates their structural relation and reverts to the conventional definition when applied to variables that are not subject to order restrictions. This alternative definition is illustrated in a number of theoretical cases and it is also applied to empirical data involving scientometric indices subject to an order restriction. A test statistic is also derived which allows testing for the significance of an association between variables subject to an order restriction.

Keywords: Correlation; Order restrictions; Sampling distribution; Significance testing; Simulation (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1751157713000126
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:infome:v:7:y:2013:i:2:p:542-554

DOI: 10.1016/j.joi.2013.01.010

Access Statistics for this article

Journal of Informetrics is currently edited by Leo Egghe

More articles in Journal of Informetrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:infome:v:7:y:2013:i:2:p:542-554